Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

June 14, 2017Marion County, Missouri

NWS St. Louis, MO issued this special weather statement at Jun 14, 2017, 3:11 PM CDT for Marion County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Jun 14, 2017, 4:15 PM CDT
In force
64 min
Issued by
NWS St. Louis, MO

County Marion County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS83 KLSX 142011
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
311 PM CDT WED JUN 14 2017
 
MOZ019-026-027-142115-
Marion MO-Lewis MO-Shelby MO-
311 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Palmyra, Warren, Ewing, Emden, Philadelphia and Hunnewell. 

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9188 3980 9203 4002 9171 3983 9147
TIME...MOT...LOC 2011Z 236DEG 17KT 3978 9187 

$$

Kanofsky

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Jun 14, 1:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 14, 1:05 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
105 PM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Wed Jun 14 2017

The forecast for today and tonight are vastly more complicated than
those of the previous few nights. All indications are the recent
stretch of dry weather will come to an end and this period will mark
the beginning of an active stretch that will last into the weekend.

A shortwave trof stretching from eastern ND thru NW IA into central
KS, along with a southwesterly LLJ and reservoir of very unstable
air was fueling several elongated clusters of showers and
thunderstorms stretching from the upper MS Valley into the central
Plains. The models are in relatively good agreement with the
large scale features, with western ND upper low lifting north-
northeast into southern Manitoba over the next 24 hours with the
aforementioned short wave trof moving east-northeast thru the mid-
upper MS today. As a result the mid-upper flow will become
increasingly westerly bringing a modest increase in deep layer
shear supportive of organized multicells, as well as transporting
steeper mid level lapse rates into the area. All indications that
very unstable conditions will develop again this afternoon in
response to both diurnal heating of the warm moist air mass and
advancement of the steeper lapse rates. What is less clear is the
convective trends. While there is far from total agreement amongst
the models which leads to uncertainty, there seems to be a
growing signal suggesting there will be a big uptick in storms in
northeast and east central MO and west central IL this afternoon.
While there may be some WAA generated isolated-scattered activity
beginning as early as this morning, the scenario that seems more
plausible is that a remnant convective outflow boundary from
currently activity in western IA/northwest MO will become the
focus for new storms early this afternoon in northeast MO/west
central IL. A multicell thunderstorm complex will then evolve and
move southeast impacting east central MO and southwest IL during
the late afternoon. The 00Z NAMNEST, NSSL 3km WRF and various runs
of other CAMS supported this scenario. If this complex of storms
does indeed evolve as discussed, then it would have a severe
threat of predominately damaging winds and to a lesser extent
large hail. Owing to more clouds, temperatures today should not be
quite as hot as the previous few days, however highs in the lower
90s still looks quite reasonable for east central MO into
southwest IL.

Much of the forecast for tonight hinges on what happens today and
thus there is a fair amount of uncertainty. At least some guidance
suggests that storms may be ongoing from St. Louis east/southeast
early this evening, and new storms will develop to the west on the
outflow. This new activity would then impact central and eastern MO.
Alternatively, another possibility is another complex of storms will
evolve this evening across northeast MO ahead of the advancing cold
front and move southeast along a similar path of the earlier day
storms.

Glass

.LONG TERM...  (Thursday through Tuesday)
Issued at 351 AM CDT Wed Jun 14 2017

(Thursday - Sunday Night)

Active weather pattern is expected to continue late this week into
the beginning of the weekend with multiple rounds of thunderstorms
across the Midwest. Mesoscale details this far out are highly
uncertain, but it does appear there is at least the possibility of
a MCS both Thursday and Friday nights, in addition to diurnal
convection on Friday. A final round of showers and thunderstorms is
expected Saturday evening through Sunday morning along/ahead of a
strong synoptic cold front.

Expectation is for most of Thursday to be dry as weak cold front or
outflow boundary from overnight convection should yield slightly
drier and more stable air across the area. While it will still be
seasonably hot, the slightly drier air filtering into the St.
Louis metro area should preclude the necessity of any heat
headlines. Only have peak heat index values Thursday afternoon of
around 95 degrees. For reference, Thursday would need to be the
fourth day of 100+ heat index values to warrant a heat advisory
headline.

Highly uncertain forecast for Thursday night with respect to
potential MCS. NAM/GFS both have a complex of thunderstorms rolling
through much of the area from the northwest late Thursday night
while ECMWF continues to basically have nothing within the mid-
Mississippi Valley. Best guess is for thunderstorms to initiate
across central or eastern Kansas where the higher instability will
reside late Thursday afternoon. This area should track ESE and
weaken as it heads into a less unstable environment coincident
with weakening of the low-level jet and associated moisture
convergence. Consequently, have highest PoPs across western
sections of the forecast area for late Thursday night. Not
expecting much of a severe threat with any thunderstorms late
Thursday night due to fairly weak-moderate instability aloft and
expectation for any MCS (assuming one actually forms) to weaken as
it heads into the CWA. If a MCS is able to maintain its strength
into western portions of the CWA, a wind threat could exist.

Seasonably hot and humid weather on tap once again for Friday along
with the chance for both leftover morning convection from a possible
MCS the night before, along with diurnal storms during the
afternoon/early evening hours. Surprisingly enough, all model
guidance agrees with the genesis of a MCS across the mid-Missouri
Valley Friday evening and tracking ESE across roughly the northern
half of the area very late Friday night/first thing Saturday
morning. This complex also would likely weaken as it heads through
the CWA as low-level jet weakens and instability subsides late
Friday night. This complex, like its predecessor could pose a threat
for predominantly strong wind gusts if it can hold itself together
long enough.

Saturday should be much like Thursday with a mostly dry day behind
possible morning storms associated with the previous night's MCS.
Dewpoints should be at least a couple of degrees higher however, so
have peak heat index readings in the 95-100F range Saturday
afternoon.

Very strong shortwave trough will quickly sweep through the Upper
Midwest Saturday night with an attendant cold front moving through
the CWA. This period likely will have the highest threat for
severe weather as convection develops along/ahead of this frontal
boundary. With the mid-latitude westerlies extending a bit
further to the south, more favorable deep-layer shear will exist
across the area. Highest threat for severe convection at this
time appears to be along a southwest to northeast axis from
central Missouri through northeast Missouri into west-central
Illinois, mainly during the evening hours.

Thunderstorms may be ongoing from the night before across southern
portions of the area Sunday morning. Most of the area should have a
dry and much cooler day behind the strong cold front. Highs are
forecast to be in the low to mid 80s across the area, with dewpoints
eventually dropping into the 50s by Sunday night areawide.

(Monday - Tuesday)

Early next week is expected to be dry and seasonably cool under
northwest flow aloft. Expecting temperatures to be near to slightly
below normal both day and night, which will feel like a nice change
compared to the heat and humidity of this week for most folks.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 105 PM CDT Wed Jun 14 2017

Convective trends will be the main focus of this TAF period.
Storms currently near the STL metro sites will move to the east
by 18Z. However, the thunderstorms near UIN will continue to build
southwest this afternoon which will result in another round of
thunderstorms later this afternoon into early this evening. Yet
another round of convection will be possible overnight, however
confidence is too low to warrant any mention at this time. Any
thunderstorm will be capable of gusty/variable winds and IFR
conditions. Outside of thunderstorms, conditions will be VFR with
SSW winds through the period.

SPECIFICS FOR KSTL:
First round of storms has moved east, but expect additional
showers/thunderstorms to move into the terminal late this
afternoon into this evening. Any thunderstorm will be capable of
gusty/variable winds and IFR conditions. Outside of any
thunderstorms, VFR conditions are expected with WSW winds.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 4:15 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon through tonight across much of the area. Damaging winds
and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of the
area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon and
evening, mainly across portions of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.
Spotters are encouraged to report any type of severe weather to
the National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 14, 1:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     1 SW LITCHFIELD         39.17N 89.67W
06/14/2017  E40 MPH          MONTGOMERY         IL   AWOS

            K3LF.

&&

CVKING
Local storm report, Jun 14, 2:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     STAUNTON                39.02N 89.78W
06/14/2017                   MACOUPIN           IL   LAW ENFORCEMENT

            DOWNED TREES AND POWER LINES. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, Jun 14, 2:35 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
235 PM CDT WED JUN 14 2017

MOZ027-034-035-142015-
Marion MO-Monroe MO-Ralls MO-
235 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...SOUTHWESTERN
MARION AND NORTHEASTERN MONROE COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe City, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Rensselaer, Spaulding, Stoutsville,
The Landing, Florida and Indian Creek.

This also includes  Mark Twain Lake Recreational Area.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9135 3947 9180 3962 9194 3966 9188
      3966 9185 3969 9185 3986 9161
TIME...MOT...LOC 1935Z 232DEG 29KT 3959 9179

Kanofsky
Special weather statement, Jun 14, 2:52 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
252 PM CDT WED JUN 14 2017

MOZ018-026-142030-
Knox MO-Shelby MO-
252 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN SHELBY COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarence, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarence, Shelbyville, Plevna, Bethel, Newark and Leonard.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3996 9196 3978 9196 3968 9229 3995 9229
      3995 9231 3996 9231 4010 9195
TIME...MOT...LOC 1952Z 234DEG 35KT 3978 9235

Kanofsky
Special weather statement, Jun 14, 3:09 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
309 PM CDT WED JUN 14 2017

MOZ061>063-142115-
St. Louis MO-St. Charles MO-Franklin MO-
309 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Defiance to near St. Clair. Movement was
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
O'Fallon, St. Peters, Chesterfield, Wildwood, Ballwin, Maryland
Heights, Manchester, Creve Coeur, Lake St. Louis, Washington,
Dardenne Prairie, Town and Country, Union, Eureka, Ellisville,
Pacific, Weldon Spring, St. Clair, Cottleville and Clarkson Valley.

This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 261.
 Interstate 70 in Missouri between exits 216 and 220.

This also includes  Babler Memorial State Park and Robertsville State
Park.

A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Missouri.

LAT...LON 3842 9111 3855 9098 3855 9097 3857 9097
      3884 9071 3868 9044 3849 9064 3849 9066
      3847 9066 3845 9068 3846 9068 3848 9073
      3839 9074 3826 9087
TIME...MOT...LOC 2009Z 218DEG 21KT 3862 9072 3838 9092

Kanofsky
Special weather statement, Jun 14, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
311 PM CDT WED JUN 14 2017

MOZ019-026-027-142115-
Marion MO-Lewis MO-Shelby MO-
311 PM CDT WED JUN 14 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Palmyra, Warren, Ewing, Emden, Philadelphia and Hunnewell.

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Missouri.

LAT...LON 3966 9188 3980 9203 4002 9171 3983 9147
TIME...MOT...LOC 2011Z 236DEG 17KT 3978 9187

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:10 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis50 min
Jun 14, 12:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningLSXLewis, Marion40 min
Jun 14, 12:51 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis39 min
Jun 14, 2:35 PM CDTSpecial Weather StatementLSXMarion40 min
Jun 14, 2:52 PM CDTSpecial Weather StatementLSXShelby38 min
Jun 14, 3:09 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles66 min
Jun 14, 3:38 PM CDTSpecial Weather StatementLSXLewis52 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Jun 14, 4:48 PM CDTSevere Thunderstorm WarningLSXMarion42 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby45 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls, Shelby46 min
Jun 14, 6:28 PM CDTFlash Flood WarningLSXMarion, Shelby6 hr
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningLSXRalls49 min
Jun 14, 12:21 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison39 min
Jun 14, 1:12 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 14, 2:04 PM CDTSevere Thunderstorm WarningLSXBrown41 min
Jun 14, 4:39 PM CDTSpecial Weather StatementLSXAdams51 min

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.